In March 2015, a 60-year-old Caucasian female never smoker presented to the emergency department with fever and persistent cough. The chest X-ray and the subsequent CT scan showed a hilar lung mass on the upper left lobe, multiple hilar, para-tracheal, subcarinal and prevascular lymphadenopathies, bone pelvis and vertebral lesions. The histological examination, obtained by bronchoscopy, revealed a non-small-cell lung cancer (NSCLC), CK7+ and TTF1+ adenocarcinoma, EGFR wt, PD-L1 negative, ALK and ROS1 not rearranged. She was staged as cT3N3M1b (stage IV) according to the American Joint Committee on Cancer Staging Manual, 7th edition .
From April 2015 to August 2015, the patient underwent first-line platinum 75 mg/m2 plus pemetrexed 500 mg/m2 chemotherapy given every 3 weeks for six cycles. The CT scan performed on August 2015 revealed a complete response on the lung mass and on lymphadenopathies and a bone stable disease. The patient continued maintenance treatment with pemetrexed until July 2016 when the surveillance CT scan showed an oligoprogression on the right adrenal gland with a 4-cm mass (SUV 25). In September 2016, the patient underwent right adrenalectomy (histological examination: NSCLC metastases) and continued maintenance pemetrexed until November 2016. The CT scan performed on December 2016 revealed disease progression on bone metastases, lymphadenopathies and a recurrence on the adrenalectomy site.
The patient started second-line treatment with docetaxel 75 mg/m2 plus nintedanib 200 mg twice a day every 3 weeks. She experienced AST/ALT grade 2 (G2) elevation and neutropenia grade 1 (G1). After the third cycle, the CT scan showed disease progression with new abdominal lymphadenopathies.
Administration of nivolumab 3 mg/kg every 2 weeks was started on 29 March 2017 and the patient had a good clinical status. One week after the first dose, laboratory tests revealed a marked increase in AEC of 10.7 × 103 (0.0–0.8) and moderate anaemia (Hb 8.4 g/dL). There were no other perturbations in laboratory tests (blood chemistry and endocrinological functions). The patient experienced fatigue (G1), no fever, no rash or any other immune-related adverse events (irAEs); stool sample was negative for parasites and heart evaluation was negative for any damage. A thorax CT scan, performed in order to exclude an eosinophilic pneumonia, revealed a lung recurrence on the upper left lobe (1.2 × 2 cm). The patient continued clinical observation and received the second nivolumab dose on 12 April 2017. A week later, the patient developed progressive fatigue and appetite loss; AEC was still increasing (12.3 × 103). The patient was hospitalized for severe anaemia and worsening clinical status. A CT scan was performed on 27 April with evidence of a further increase of the lung mass on upper left lobe (7.2 × 2.7 cm vs 1.2 × 2 cm), pleural effusion, several liver metastases and peritoneal carcinomatosis; because of the severe rapidly progressive anaemia, a gastroscopy was carried out showing multiple neoplastic gastric ulcerative lesions (Fig. 1). Despite the AEC decreasing (1.1 × 103), nivolumab treatment was discontinued as a result of clinical deterioration and radiological progression disease. The patient died 2 months after the last nivolumab dose.